Would a hair transplant be effective for my crown/top of scalp thinning? (photos)

32 yrs old minor family history, only 1 grandfather taking minox 4 months/nizoril 2 months I've recently seen a derm, he believed it was mpb and rx'd propecia. I have taken it for about 5 days, and I'm not sure if I can continue. The sexual side effects are fairly bad at this point, and a "slow" feeling in my thinking. I want to explore transplant if I cannot continue with fin. I understand the risks of further loss. How common is shock loss? Would a small/medium size transplant suit me?

Doctor Answers 8

Hair transplant plan

It would be best to speak with a hair restoration specialist and have a microscopic evaluation of your hair.  Also, find out what other male members of your family looked like hair wise at your current age.  The doctor will be able to come up with a master plan for you with regard to the future, then manage your existing hair to cover the large crown you have now and plan ahead for what may come.  Keep in mind that the available hair in the donor site is limited, thus one needs to plan.

Beverly Hills Hair Restoration Surgeon
5.0 out of 5 stars 28 reviews

Yes, hair transplantation would work, but there are options

First, I think you need to give the finesteride another chance.  I sincerely doubt that you would truly experience side effects after only 5 days of any magnitude.  That medication is what is going to save your hair in the future.  Without it, prepare to be bald or spend a LOT of money on redoing your hair transplantation.  Grafting is a potential but will require quite a few grafts to cover your area of thinning (1500 or so).  Micropigmenting is an option, but might look funny if you end up shaving your head someday.  Give the finesteride another chance.  Take it for at least 3 months.  If you truly experience side effects, they will all go away if you stop.  Good luck.

Robert S. Houser, DO
Columbus Plastic Surgeon
5.0 out of 5 stars 15 reviews

Hair transplant for crown thinning

It is unfortunate that you seem to be having side effects from Propecia/finasteride. Since (a) these side effects are quite rare, and have been caused by a placebo pills as well, and (b) finasteride would probably give you good results (with or without a transplant), it would be helpful to know that you are not simply experiencing a "self-fulfilling prophecy"--i.e., just psyching yourself out (as is the case for many men). I would suggest stopping the medication, waiting until you feel that things are back to normal, and then resuming very gradually: 1/2 of a 1mg pill every third day for 2 weeks, then 1/2 a pill every other day for 2 weeks, then 1 pill every other day for 2 weeks, then 1 pill a day. You might just find this does the trick. Do your best not to obsess, but if at any point you think you are having side effects again I think your finasteride days are over. In that event, I would suggest a combination of minoxidil and low level laser therapy (LLLT).If at some point you do decide to have a transplant, it looks to me as if 1600-2000 grafts would do a nice job. (I say this knowing that photos tend to make hair loss appear worse than it does in real life.) I note that one of my colleagues has stated that "...you can benefit from FUE hair restoration/hair transplant..." While this is true, you could just as well benefit from the FUT/strip method of donor harvesting. Don't believe all the Internet trolls: this technique has provided excellent results for years, with little or no donor area pain and undetectable scars. (See link below.) I suggest seeing a hair transplant surgeon who is comfortable with both approaches to donor area harvesting who can be objective and advise you regarding the advantages/disadvantages of each method.Thanks for your question--I hope this has been helpful.Dr. Ballon

Jonathan Ballon, MD
Atlanta Hair Restoration Surgeon
5.0 out of 5 stars 11 reviews

It would be best to see a doctor for an examination before considering a hair transplant or any treatment.

It would be best to see a doctor for an examination before considering a hair transplant or any treatment.  Hair transplant carries a risk of shock hair loss if not planned appropriately.

Jae Pak, MD
Los Angeles Hair Restoration Surgeon
4.9 out of 5 stars 83 reviews

Would a hair transplant be effective for my crown/top of scalp thinning? (photos)

Thank you for the post. Yes, you can benefit from FUE hair restoration/transplant of your crown area. From judging at the photos, you may use roughly around 2500 grafts to 2800. A better idea would be after measuring the surface area. Shock loss can happen, although not every patient will experience it, but some do. That being said, 3 to 4 months after the procedure, all that shed from shock loss will return along with the new growth from the newly transplanted grafts. Hope this helps. 

Matt Tahsini, MD
Pasadena Hair Restoration Surgeon
5.0 out of 5 stars 14 reviews

Hair transplant to crown

Your case does pose a challenge for hair transplantation in that it is crown hair loss with dark hair and a light scalp.  The contrast makes it difficult to attain complete coverage of the crown area.  The crown area (over the frontal area) is difficult to cover secondary to the size of the area, the direction of hair growth in the crown, and the convexity of the head.  If you are considering a hair transplant, meet with a surgeon who can present realistic expectations of the outcome.        

Crown thinning

With male pattern balding and thinning in the crown, you have two options without propecia,  (1) a hair transplant and (2) scalp micropigmentation which works well provided that you do not lose all of the hair in the crown.  

William Rassman, MD
Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 25 reviews


You could be a candidate but it would be a medium size case or larger due to the to how big the area is.  It's good to talked to a doctor in person. You may want to find a hair transplant doctor to talk to you in person

Rashid M. Rashid, PhD, MD
Houston Dermatologist
4.5 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.